Kentucky, 2001Damaging Wind in Kentucky, May 21, 2001
May 21, 2001 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 12:30 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, May 21, 12:30 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT MON MAY 21 2001
UPPER LEVEL TROUGH CLEARLY DEVELOPING OVER THE MIDWEST AND IS
EXPECTED TO SET UP RESIDENCE EAST OF THE MISSISSIPPI FOR SEVERAL
DAYS.
SHORT RANGE MODELS SEEM TO BE INITIALIZING FAIRLY WELL BUT A LITTLE
TOO COLD AT 850 MB FROM THE MRF AND COULD MEAN THAT TEMPERATURES
WILL NOT BE AS COLD AS EARLIER THOUGH...HOWEVER TEMPS AND HEIGHT
ARE INITIALIZED WELL WITH MRF AND COULD REFLECT AT LOWER LEVELS IN
THE FUTURE.
THINK THAT MOST OF THE RAINFALL WILL BE TONIGHT AND FIRST HALF OF
DAY TOMORROW. COLD FRONT SHOULD MOVE THROUGH TUESDAY MORNING WITH
LINGERING PRECIP AFTERWARDS. MIGHT SPLIT THE FA INTO 2
GROUPS...WITH WEST BEING WORDED AS MAINLY IN THE MORNING FOR
RAINFALL. PRETTY MUCH THE SAME THINKING AS PREVIOUS FORECAST WITH
TEMPS STAYING NEARLY STEADY ALL DAY. MOS IS BASICALLY GOING
CATEGORICAL POPS FOR TONIGHT AND TOMORROW AND SEE NO REASON TO
CHANGE THIS. ALSO TEMPS LOOK PRETTY CLOSE. HAVE TO DECIDE ON WHAT
TO DO FOR POPS LATER ON AS UPPER LOW WILL APPROACH. WE WILL PRETTY
MUCH HAVE A CHANCE OF PRECIP EACH DAY OF THE EXTENDED THROUGH
MONDAY...AS BY MONDAY WE WILL STILL BE IN NORTHWEST FLOW AND A
SHORTWAVE TROUGH COULD EASILY SWING THROUGH WITH MORE RAINFALL.
CONSIDERED A FLASH FLOOD WATCH FOR TONIGHT...BUT DECIDED TO NOT
ISSUE ONE CONSIDERING THE FACT THAT OUR FFG IS STILL QUITE HIGH.
AGAIN...EXTENDED WILL BE WET AS LOW IS SLOW TO MOVER AND I SEE
NOTHING UPSTREAM TO HELP FORCE IT ALONG...AND IN FACT MODELS ARE
TRENDING SLOWER WITH UPPER TROUGH/LOW.
GOING TO TRY AND WRAP THINGS UP EARLY TODAY AS SVR WX COULD OCCUR 5
SOON THIS AFTERNOON AND TONIGHT.
.JKL...NONE.
HEINLEIN
In the hours before
Special weather statement, May 21, 2:32 PM EST, 3 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT MON MAY 21 2001
...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINS ARE POSSIBLE THIS
EVENING FOR EASTERN KENTUCKY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS ALL OF
EASTERN KENTUCKY. THE PRIMARY THREAT FROM THESE STORMS IS DAMAGING
WINDS AND HEAVY RAINS. LARGE HAIL IS ALSO POSSIBLE.
A POWERFUL AND SLOW MOVING LOW PRESSURE SYSTEM WILL SWING A COLD
FRONT INTO KENTUCKY THIS EVENING. THE COLD FRONT WILL SLOWLY MOVE
ACROSS KENTUCKY TONIGHT. THE FRONT...ALONG WITH UPPER LEVEL
DISTURBANCES WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
ESPECIALLY DURING THE EVENING HOURS.
IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINS
OF 1 TO 2 INCHES WILL BE POSSIBLE AS THE STORMS MOVE FROM WEST TO
EAST ACROSS THE SAME AREAS. THESE RAINS MAY CAUSE SOME RUNOFF
PROBLEMS ESPECIALLY IN THOSE AREAS NORTH OF THE MOUNTAIN PARKWAY.
SKY-WARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR
EVENING.
PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
UPDATES.
PELTON
Local storm report, May 21, 4:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
558 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LONDON KY WIND DAMAGE
05/21/01 LAUREL SEVERAL TREES DOWN.
REPORTED BY LAW ENFORCEMENT
0507 PM 5 W MANCHESTER KY WIND DAMAGE
05/21/01 CLAY ONE TREE DOWN BLOCKING
ROUTE 687. REPORTED BY LAW
ENFORCEMENTLocal storm report, May 21, 5:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
615 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 3 E SALYERSVILLE KY WIND DAMAGE
05/21/01 MAGOFFIN TREES AND POWERLINES DOWN
ON ROUTE 40 AND ROUTE 460
EAST. REPORTED BY LAW
ENFORCEMENTLocal storm report, May 21, 5:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
623 PM EDT MON MAY 21 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM LEROSE KY WIND DAMAGE
05/21/01 OWSLEY TREES DOWN. OFF DUTY NWS
EMPLOYEEThunderstorm Wind, Pike
- When
- May 21, 5:45 PM EST
- Where
- Pike County, Meta
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -82.433
Severe thunderstorm winds blew off the roof of a church. The debris also brought power lines down in the parking lot area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, May 21, 20013 injured · $3.2 million · F2 · 7 events
- Tornadoes in Michigan, May 21, 20012 injured · $2.6 million · F2 · 15 events
- Tornadoes and Flash Flooding in Ohio, May 21, 20011 injured · $1.5 million · F2 · 11 events
- Tornado and Flash Flooding in Ohio, May 21 to 22, 2001$836,000 · F1 · 9 events
- Flooding in Iowa, May 21 to 28, 2001$420,000 · 14 events
- Tornadoes and Hail in Texas, May 21, 2001$110,000 · F1 · 10 events
- Tornado and Damaging Winds in West Virginia, May 21, 2001$201,000 · F0 · 12 events
- Dense Fog in Virginia, May 21, 2001$300,000 · 1 event
- Damaging Wind in Mississippi, May 21, 2001$100,000 · 80 kt wind · 1 event
- Lightning Strike in Wisconsin, May 21, 2001$100,000 · 1 event
- Damaging Wind in Tennessee, May 21, 2001$32,000 · 1 event
- Damaging Wind in Tennessee, May 21, 2001$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245951.